Arizona, 2006Flash Flood in Arizona, August 22, 2006
August 22, 2006 · NWS FGZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 22, 9:30 AM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 22, 9:30 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST TUE AUG 22 2006
.SYNOPSIS...A MOIST SOUTHEASTERLY FLOW WILL CONTINUE OVER THE STATE
THROUGH THE WEEK. THIS WILL BRING AN INCREASE IN THUNDERSTORM
COVERAGE TO NORTHERN ARIZONA TODAY AND WEDNESDAY. MOISTURE WILL
CONTINUE OVER THE AREA THROUGH SUNDAY...WITH THE CHANCE OF
THUNDERSTORMS CONTINUING.
&&
THIS MORNING SATELLITE PRECIPITABLE WATER SHOW HIGHER WATER VALUES
HAVE MOVED WESTWARD ACROSS COCONINO COUNTY OVERNIGHT. THERE IS AN
EASTERLY WAVE EVIDENT OVER SOUTH CENTRAL AZ...WITH WIDELY SCATTERED
TSRA ALREADY OCCURRING SOUTH OF THE WHITE MTNS. THERE IS QUITE A BIT
OF CLOUD COVER EAST OF A LINE FROM KAYENTA TO PHX...AND THIS MAY
DELAY THE START OF STORMS TIL MID AFTERNOON IN THESE AREAS.
OTHERWISE...SCATTERED STORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON OVER THE HIGHER TERRAIN...WITH SLOW MOVING STORMS
PRODUCING LOCALLY HEAVY RAIN. STORMS ARE AGAIN EXPECTED TO FALL OF
THE RIM INTO NRN GILA AND YAVAPAI COUNTIES DURING THE AFTERNOON.
FOR TONIGHT...H7 AND H5 STREAMLINES INDICATED A WEAK CYCLONIC
CIRCULATION WILL MOVE OVER CENTRAL NAVAJO AND APACHE COUNTIES ALONG
WITH SOME VERY HIGH H7-H5 THETA E VALUES. SO WILL LIKELY BE RAISING
AND EXTENDING LONGER IN TIME THE RAINFALL CHANCES FOR
NAVAJO...APACHE AND NRN GILA COUNTIES.
A QUICK LOOK AT TODAYS 12Z GFS THROUGH 12Z SUNDAY LOOKS LIKE THE
MONSOON MOISTURE WILL RESIDE OVER MUCH OF THE STATE...ESPECIALLY
AREA EAST OF A LINE FROM PAGE TO PAYSON.
DL
3 AM MST DISCUSSION...
A MOIST SOUTH TO SOUTHEAST FLOW WILL CONTINUE ACROSS NORTHERN
ARIZONA THROUGH THE WEEK. PWS WILL RANGE FROM 0.8 TO 1.50 INCHES.
DURING THE SECOND HALF OF THE WEEK AS HIGH PRESSURE SHIFTS OVER THE
SOUTHERN HALF OF THE STATE WITH A TROUGH ALONG THE WEST COAST...THE
GFS INDICATES THAT A WESTERLY FLOW ALOFT WILL DEVELOP AND BRING SOME
MID-LEVEL DRYING TO THE NORTH AND NORTHWEST OF FLAGSTAFF. ALTHOUGH
THE FLOW ALOFT WILL BE WEAK...THERE WILL NOT BE MUCH DRYING IN THE
LOW LEVELS...SO NOT EXPECTING ANY SIGNIFICANT DOWN SWING IN
CONVECTIVE ACTIVITY.
BY LATE SUNDAY INTO MONDAY...AFTER A DISTURBANCE CROSSES THE
SOUTHERN GULF OF CALIFORNIA...THE GFS INDICATES THAT THERE WILL BE
ANOTHER UPSWING IN MOISTURE AND THUNDERSTORM ACTIVITY. SO FOR THE
EXTENDED WE DECIDED TO NOT SHOW A DOWN TURN IN CONVECTIVE
ACTIVITY...BUT INSTEAD JUST CONTINUE WITH SCATTERED TSTMS ACROSS THE
AREA DURING THE AFTERNOON AND EVENING HOURS.
&&
.AVIATION...AVIATION...FOR THE 18Z PACKAGE...SCATTERED THUNDERSTORMS
ARE ANTICIPATED TO DEVELOP ACROSS THE HIGHER TERRAIN OF NORTHERN
ARIZONA BY 18Z AND SPREAD INTO LOWER ELEVATIONS DURING THE AFTERNOON
AND EARLY EVENING. STORM ACTIVITY SHOULD THEN END BY AROUND 04Z
TONIGHT. THE STRONGEST STORMS WILL CONTAIN CEILINGS NEAR OR BELOW 4
KFT AGL AND IFR VISIBILITIES. THE PROBABILITY OF OCCURRENCE MAY NOT
BE HIGH ENOUGH TO WARRANT THE INCLUSION OF TS IN EACH OF THE TAFS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
MCCOLLUM
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
TC/KD
Hazardous weather outlook, Aug 22, 10:00 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 22 2006
AZZ004>018-037>040-230700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
THE MAIN WEATHER THREAT TODAY IS LOCALLY HEAVY RAIN FROM SLOW
MOVING THUNDERSTORMS. SCATTERED STORMS ARE EXPECTED TO DEVELOP BY
EARLY AFTERNOON OVER THE HIGHER TERRAIN. STORMS ARE THEN EXPECTED TO
MOVE OFF THE RIM INTO NRN GILA AND YAVAPAI COUNTIES DURING THE
AFTERNOON. THERE IS QUITE A BIT OF CLOUD COVER EAST OF A LINE FROM
KAYENTA TO PHOENIX...AND THIS MAY DELAY THE START OF STORMS TIL MID
AFTERNOON IN THESE AREAS.
AN WEAK UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE OVER
NAVAJO...APACHE AND NRN GILA COUNTIES TONIGHT. THIS WILL ENHANCE THE
CHANCES OF OVERNIGHT SHOWERS AND THUNDERSTORMS IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MOIST MONSOON AIRMASS IS EXPECTED TO REMAIN OVER THE NORTHLAND FOR
THE NEXT SEVERAL DAYS...LEADING TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 22, 1:57 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST TUE AUG 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL BLACK CANYON CITY 34.06N 112.11W
08/21/2006 E1.00 INCH YAVAPAI AZ PUBLIC
&&Flash Flood, Gila
- When
- August 22, 2:15 PM MST to 5:00 PM MST
- Where
- Gila County, Washington Park
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
Flash flooding in the Washington Park and Beaver Valley areas north of Payson caused the closure of Beaver Flat Road. The came up 3 to 4 feet in the low water crossings.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, August 22, 20061 death · 1 event
- Damaging Wind in Arizona, August 22, 2006$200,000 · 52 kt wind · 1 event
- Hail in North Dakota, August 22, 2006$190,000 · 1.75 in hail · 1 event
- Damaging Winds in Texas, August 22, 2006$117,000 · 65 kt wind · 9 events
- Wildfire in Wyoming, August 22 to 28, 2006$65,000 · 2 events
- Hail in North Dakota, August 22, 2006$35,000 · 1 in hail · 1 event
- Hail in North Dakota, August 22, 20061 injured · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, August 22, 2006$13,000 · 53 kt wind · 3 events
- Hail in North Dakota, August 22 to 23, 20061.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, August 22, 20061 in hail · 6 events
- Hail and Damaging Wind in Minnesota, August 22, 200652 kt wind · 5 events
- Hail in Washington, August 22, 20061.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529835.